Alert archive / Michigan / Lake Effect Snow Advisories in 2007

Lake Effect Snow Advisory 21, NWS Gaylord, MI

December 8, 2007

NWS Gaylord, MI issued this lake effect snow advisory at Dec 8, 2007, 4:14 AM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2007, 4:14 AM EST (09:14 UTC)
Expired
Dec 8, 2007, 3:39 PM EST
In force
11 hr
Issued by
NWS Gaylord, MI

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KAPX 080914
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
414 AM EST SAT DEC 8 2007

...SNOW SHOWERS TO CONTINUE OFF LAKE SUPERIOR TODAY...

.NORTHWEST WINDS WILL CONTINUE TO BRING SNOW SHOWERS OFF LAKE
SUPERIOR AND ACROSS NORTHERN PORTIONS OF CHIPPEWA COUNTY TODAY.
SNOW ACCUMULATIONS BY THIS EVENING OF UP TO 4 INCHES IS
POSSIBLE...WITH MOST OF THE ACCUMULATING SNOW EXPECTED TO BE
CONFINED TO AREAS NORTH OF M-28.

MIZ008-082100-
/O.CAN.KAPX.SB.Y.0007.000000T0000Z-071208T1800Z/
/O.NEW.KAPX.LE.Y.0021.071208T0914Z-071208T2100Z/
CHIPPEWA-
INCLUDING THE CITY OF...SAULT STE MARIE
414 AM EST SAT DEC 8 2007

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...
...SNOW AND BLOWING SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A LAKE EFFECT
SNOW ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON.
 

SNOW SHOWERS WILL CONTINUE TO FALL ACROSS CHIPPEWA COUNTY...MAINLY
NORTH OF M-28. ADDITIONAL SNOWFALL ACCUMULATIONS OF UP TO 4 INCHES
IS POSSIBLE BY THIS EVENING.

A LAKE EFFECT SNOW ADVISORY MEANS LAKE EFFECT SNOW IS FORECAST
THAT WILL MAKE TRAVEL DIFFICULT IN SOME AREAS. SLOW DOWN AND
EXERCISE CAUTION IF TRAVELING.

$$

JPB
2 follow-up statements
000 
WWUS43 KAPX 081521
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1021 AM EST SAT DEC 8 2007

...SNOW SHOWERS TO CONTINUE OFF LAKE SUPERIOR TODAY...

.NORTHWEST WINDS WILL CONTINUE TO BRING SNOW SHOWERS OFF LAKE
SUPERIOR AND ACROSS NORTHERN PORTIONS OF CHIPPEWA COUNTY THROUGH
MID AFTERNOON. ADDITIONAL SNOW ACCUMULATIONS BY LATE THIS
AFTERNOON OF UP TO 3 INCHES IS POSSIBLE...WITH MOST OF THE
ACCUMULATING SNOW EXPECTED TO BE CONFINED TO AREAS NORTH OF M-28.

MIZ008-082100-
/O.CON.KAPX.LE.Y.0021.000000T0000Z-071208T2100Z/
CHIPPEWA-
INCLUDING THE CITY OF...SAULT STE. MARIE
1021 AM EST SAT DEC 8 2007

...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST
THIS AFTERNOON...

A LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON. 

SNOW SHOWERS WILL CONTINUE TO FALL ACROSS CHIPPEWA COUNTY...
MAINLY NORTH OF M-28. ADDITIONAL SNOWFALL ACCUMULATIONS OF UP TO
3 INCHES IS POSSIBLE BY LATE THIS AFTERNOON.

A LAKE EFFECT SNOW ADVISORY MEANS LAKE EFFECT SNOW IS FORECAST
THAT WILL MAKE TRAVEL DIFFICULT IN SOME AREAS. SLOW DOWN AND
EXERCISE CAUTION IF TRAVELING.

$$

KAS
000 
WWUS43 KAPX 082039
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
339 PM EST SAT DEC 8 2007

MIZ008-082145-
/O.CAN.KAPX.LE.Y.0021.000000T0000Z-071208T2100Z/
CHIPPEWA-
INCLUDING THE CITY OF...SAULT STE. MARIE
339 PM EST SAT DEC 8 2007

...LAKE EFFECT SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE LAKE
EFFECT SNOW ADVISORY. 

$$

KAS

What forecasters said that day

The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this lake effect snow advisory went out at Dec 8, 3:58 AM EST, 16 minutes earlier.

Area forecast discussion, Dec 8, 3:58 AM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
358 AM EST SAT DEC 8 2007

.DISCUSSION...BROAD SOUTHWEST FLOW ALOFT WILL PREVAIL OVER THE
GREAT LAKES THIS WEEKEND INTO EARLY NEXT WEEK...AS TROUGHING HAS
BEEN ESTABLISHED OVER THE WESTERN STATES WHILE RIDGING ENCOMPASSES
THE SOUTHEASTERN U.S. OUGHT TO GET INTERESTING ONCE THE ENERGY
STUCK IN THE BASE OF THE TROUGH OVER THE SOUTHWESTERN STATES LIFTS
OUT LATER NEXT WEEK...IN THE MEANTIME BROAD OVERRUNNING PATTERN
SETTING UP WITH COLD AIR CURRENTLY ENTRENCHED ACROSS THE UPPER
MIDWEST/GREAT LAKES. THIS WILL BE ONE OF THE FORECAST ISSUES FOR
THE WEEKEND...AS STATIONARY FRONT RUNNING FROM THE RED RIVER EAST
THROUGH AR/MS/TN/KY EARLY THIS MORNING BUCKLES NORTHWARD AS A WARM
FRONT TONIGHT/ SUNDAY. DEEPER MOISTURE ASSOCIATED WITH PROCESSES
OCCURRING ALONG THIS BAROCLINIC ZONE FORECAST TO SURGE NORTHWARD
INTO THE LOWER PENINSULA LATER TONIGHT/SUNDAY. SO WILL NEED TO
EVALUATE PRECIPITATION THREAT/QPF POTENTIAL WITH THIS. IN THE
SHORT TERM HAVE SOME CONTINUED LAKE EFFECT ISSUES TO PLAY AROUND
WITH TODAY.

TODAY/TONIGHT...MIDNIGHT SURFACE ANALYSIS SHOWS A COLD FRONT WINDING
ITS WAY ACROSS LOWER MI...WITH ANOTHER SHARPLY DEFINED TROUGH ACROSS
SOUTHERN LAKE SUPERIOR.  WATER VAPOR IMAGERY SHOWS A VORTICITY
CENTER MOVING EAST OF LAKE SUPERIOR...DRAGGING SOME MID CLOUD WITH
IT BUT NO REAL SYNOPTIC SCALE PRECIPITATION.  THE LATTER SURFACE
TROUGH HAS A STRONG LAKE BAND ASSOCIATED WITH IT EXTENDING FROM EAST
OF MQT INTO FAR NORTHWEST CHIPPEWA COUNTY...WITH ADDITIONAL
NORTHWEST FLOW BANDS (SOME PRETTY INTENSE WITH 35-40DBZ ECHOES) JUST
GRAZING WHITEFISH POINT.  THESE ALMOST EAST-WEST ORIENTED BANDS HAVE
BEEN SHIFTING SOUTHWARD WITH TIME AS WINDS BACK JUST A BIT MORE
NORTHWEST IN WAKE OF THE SHORT WAVE TROUGH EAST OF LAKE SUPERIOR.
ACROSS NORTHERN LOWER RADAR ECHOES MAINLY A BROAD AREA OF WEAK
(UNDER 20DBZ) RETURNS...WITH LITTLE MORE THAN FLURRIES. WARM
ADVECTION AHEAD OF COLD FRONT PUSHED 850MB TEMPERATURES UP TO -8C
PER 00Z APX SOUNDING...BUT HAVE COOLED BACK BELOW -10C PER
AIRCRAFT SOUNDINGS TAKEN AROUND MIDNIGHT. BEST LES WILL COME OFF
LAKE SUPERIOR TODAY...THOUGH IN GENERAL DRIER AIR MOVING IN
COMBINED WITH DEEP LAYER DOWNWARD FORCING PUSHING INVERSION
HEIGHTS DOWN FROM AROUND 800MB TO BELOW 850MB SHOULD DIMINISH THE
INTENSITY SOMEWHAT. STILL THINK SEVERAL INCHES IN THE VICINITY OF
WHITEFISH BAY ARE REASONABLE FOR TODAY. WILL RE-WORD CURRENT
ADVISORY TO JUST LAKE EFFECT SNOW...BLOWING SNOW DOES NOT APPEAR
TO BE MUCH OF A CONCERN. ACROSS NORTHERN LOWER...DESPITE RATHER
ANEMIC SNOW SHOWER ACTIVITY AT THE ONSET...COLDER AIR COMING
ACROSS NORTHERN LAKE MICHIGAN COMBINED WITH BACKING WINDS MORE TO
THE NORTHWEST (AND ALLOWING ESTABLISHMENT OF A LONGER EFFECTIVE
FETCH) SHOULD ALLOW THE LAKE CONVECTION TO KICK UP A NOTCH THIS
MORNING IN AREAS FAVORED BY 290-300 FLOW. THE OVERALL TREND SHOULD
DIMINISH SOMEWHAT THIS AFTERNOON AS MUCH DRIER AIR ABOVE INVERSION
FILTERS IN (850-700MB RH BELOW 40 PERCENT). TONIGHT...AS WESTERN
LAKES COMES MORE UNDER THE INFLUENCE OF SOUTHERN BRANCH FLOW ALOFT
MOISTURE OVERRUNNING THE COLD AIR MASS IN PLACE WILL ADVANCE
NORTHEAST ACROSS WI/LOWER MI...AIDED BY DECENT LOW/MID LEVEL
FRONTOGENETIC FORCING AND DIVERGENCE IN RRQ OF 150KT JET STREAK
NORTHEAST OF THE GREAT LAKES. DRY LOW LEVELS WILL NEED TO BE
OVERCOME...BUT LOOKS LIKE AREAS SOUTH OF M-32 STAND THE BEST
CHANCE OF SEEING SOME LIGHT SNOW OVERNIGHT. WILL KEEP
ACCUMULATIONS MINIMAL.

SUNDAY...THIS SAME BASIC PATTERN CONTINUES INTO SUNDAY...THOUGH
BETTER FORCING LOOKS LIKE IT WILL BE FOCUSED ACROSS CENTRAL AND
SOUTHERN LOWER.  SOME MODEL DETAILS STILL NEED TO BE WORKED
OUT...GFS IN PARTICULAR LOOKS LIKE ITS HAVING SOME SORT OF
CONVECTIVE FEEDBACK ISSUE GIVEN ITS TWIN BULLSEYES OF UPPER
DIVERGENCE/OMEGA IT DEVELOPS ACROSS IA OVERNIGHT...WHICH THE MODEL
THEN ADVECTS INTO LOWER MI SUNDAY.  THAT JUST LOOKS A LITTLE TOO
FUNKY TO BUY INTO.  FOR NOW...WILL CARRY LIKELY POPS SOUTH OF
M-72...AND CHANCE POPS UP TO THE BRIDGE...KEEPING EASTERN UPPER
DRY.  WILL BE CONSERVATIVE ON ACCUMULATIONS AT THIS POINT...
CONFIDENCE WOULD BE BETTER IF A BETTER HANDLE WERE HAD ON EVOLUTION/
STRENGTH OF FORCING MECHANISMS...BUT FOR NOW SOUTH OF M-72 WILL RUN
WITH A GENERAL 1-2 INCHES FOR TOP AMOUNTS.  A SHORT WAVE GETTING
KICKED OUT OF THE WESTERN TROUGH IS FORECAST TO SHEAR OUT ACROSS THE
WESTERN LAKES SUNDAY NIGHT.  THIS FEATURE MAY KEEP SOME THREAT FOR
LIGHT SNOW/FLURRIES ACROSS NORTHERN LOWER SUNDAY NIGHT...BUT   AT
THE SAME TIME A DRY SLOT IS ALSO EXPECTED TO PUNCH INTO LOWER MI
FROM THE SOUTHWEST.  WILL KEEP CURRENT SNOW CHANCE MENTION IN THE
FORECAST...REALIZING THAT THERE COULD BE SOME THREAT FOR FREEZING
DRIZZLE AS WELL.

MARINE ISSUES...HIGH PRESSURE AND ASSOCIATED WEAKENING GRADIENT
BUILDING INTO THE WESTERN LAKES TODAY/TONIGHT WILL SIGNIFICANTLY
REDUCE WIND SPEEDS OVER THE NEARSHORE WATERS.  MAY NEED TO CARRY A
MORNING SMALL CRAFT ADVISORY ON WHITEFISH BAY AND IN THE BRIDGE TO
PRESQUE ISLE LIGHT ZONE (COASTAL CONVERGENCE IN NORTHWEST FLOW)...
OTHERWISE NOT LOOKING AT ADDITIONAL HEADLINE ISSUES THROUGH SUNDAY
NIGHT.

EARLY EXTENDED RANGE (MONDAY THROUGH WEDNESDAY)...HIGH PRESSURE
RE-ESTABLISHES ITSELF MONDAY...SO FOR THE MOST PART LOOKS LIKE A
PRECIP FREE DAY.  ANOTHER FRONTAL WAVE DEVELOPS TUESDAY AS UPPER
TROUGH EDGES EASTWARD...PROBABLY THE NEXT CHANCE FOR SIGNIFICANT
PRECIPITATION HEADING INTO THE MIDWEEK PERIOD.

JPB

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     MIZ008.

LM...NONE.

LH...SMALL CRAFT ADVISORY UNTIL 11 AM EST THIS MORNING FOR LHZ347.

LS...SMALL CRAFT ADVISORY UNTIL 11 AM EST THIS MORNING FOR LSZ321.

&&
Hazardous weather outlook, Dec 7, 11:29 AM EST, 16 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1129 AM EST FRI DEC 7 2007

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
081100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1129 AM EST FRI DEC 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...REST OF TODAY AND TONIGHT

LAKE EFFECT SNOW SHOWERS WILL CONTINUE TO AFFECT AREAS ALONG THE
LAKE MCHIGAN SHORELINE NORTH OF TRAVERSE CITY THROUGH MID AFTERNOON.
ALTHOUGH ONLY LIGHT SNOW ACCUMULATIONS ARE EXPECTED...VISIBILITIES
WILL OCCASIONALLY FALL TO AROUND A MILE WITHIN THE LAKE EFFECT SNOW
BANDS.

IN ADDITION...AREAS OF FREEZING DRIZZLE WILL AFFECT AREAS IN THE
HIGHER TERRAIN OF NORTHERN LOWER MICHIGAN THROUGH MID AFTERNOON...
CREATING SLIPPERY SPOTS ON AREA ROADS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER
SERVICE.

KAS

Nearby

Lake Effect Snow Advisories in Michigan, 2007Every lake effect snow advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.